Mississippi, 2011

Hail and Damaging Winds in Mississippi, June 10, 2011

June 10, 2011 · NWS JAN · 4 events in 3 counties and zones

Abundant low level moisture and hot afternoon temperatures allowed plenty of instability to develop during the afternoon and evening hours of June 10th, 2011. Severe storms affected portions of south-central Mississippi in response with the storms producing isolated wind damage and dime to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Abundant low level moisture and hot afternoon temperatures allowed plenty of instability to develop during the afternoon and evening hours of June 10th, 2011. Severe storms affected portions of south-central Mississippi in response with the storms producing isolated wind damage and dime to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 10, 2:46 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 10, 2:46 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT FRI JUN 10 2011

...THE HEAT IS RETURNING TO THE REGION...

.UPDATE...HAVE UPDATED THE FORECAST TO REFLECT THE DIMINISHING
COVERAGE OF CONVECTION THIS EVENING. ISOLATED STORMS WILL REMAIN FOR
THE NEXT COUPLE OF HOURS BUT THE RISK OF SEVERE IS DECREASING
RAPIDLY WITH THE APPROACH OF SUNSET. STILL LOOKING FOR THE AREA TO
BE RAIN FREE BY 10 PM.

&&

.DISCUSSION...CONVECTION HAS HAD A LATER START TODAY...BUT THERE
ARE SOME CONVECTIVE CLUSTERS ONGOING ACROSS SOUTHERN AL WHICH ARE
MOVING WESTWARD AND SHOULD INTERACT WITH TOWERING CU ACROSS THE
E-CENTRAL/SE PORTION OF THE CWA LATER THIS AFTERNOON/EVE. CURRENT
POP FORECAST HANDLES THIS WITH LINGERING ACTIVITY GOING UNTIL 8-9
PM. SAME THINKING GOES FOR THE INTENSITY OF THIS ACTIVITY...THERE
REMAINS ENOUGH LAPSE RATE OUT THERE TO SUPPORT SOME STRONG STORMS
WITH A COUPLE SVR STORMS NOT OUT OF THE QUESTION.

LOOK FOR SKIES TO CLEAR WITH ANY CONVECTIVE DEBRIS ALSO GOING AWAY
BY 10 PM. OVERNIGHT LOWS WILL BE SIMILAR TO THIS MORNING AND GUID
WAS PRETTY GOOD. HOWEVER...DID OPT TO LOWER A SITE OR TWO BASED OFF
PERSISTENCE.

SATURDAY WILL BE VERY SIMILAR TO TODAY. THE CONVECTIVE ACTIVITY WILL
BE ISOLATED AND WAIT UNTIL LATER IN THE AFTERNOON TO FIRE AND MAINLY
OCCUR ACROSS THE SE/S PORTION. STEEP LAPSE RATES WILL AGAIN EXIST
AND LIKE TODAY...A FEW STRONG/POSSIBLE SVR STORM COULD OCCUR. SFC
TEMPS WILL BE IN THE MID 90S AND THIS WILL SERVE TO SUPPORT A BIT
MORE INSTABILITY THAN TODAY ALONG WITH MORE INVERTED V SOUNDING
PROFILES.

FOR SUN-WED...THINGS BECOME MORE INTERESTING AND HOTTER. BY LATER IN
THE WEEKEND...WE WILL SEE THE UPPER RIDGE BUILD A BIT TO OUR WEST
AND PLACE US ON THE EASTERN PERIPHERY OF THIS FEATURE. THIS RIDGE
WILL NOT BE AS AMPLIFIED/STRONG AS LAST WEEK...BUT WILL SERVE TO
HEAT THINGS UP IN THE LOWER LEVELS. LOOK FOR TEMPS TO RANGE FROM
95-98...IF NOT A TAD WARMER IF THINGS SET UP JUST RIGHT. LOW LEVEL
TRAJECTORIES WILL HAVE SOME SORT OF NORTHERLY COMPONENT AND THAT
USUALLY LEADS TO 95-100 DEGREES. AT THIS TIME...TWEAKED GUID UP A
BIT...BUT DID NOT GET TOO AGGRESSIVE DUE TO PERSISTENT CONVECTIVE
CHANCES. ON THAT NOTE...THE SUN-WED PERIOD LOOKS TO BE A BIT ACTIVE
IN THE CONVECTIVE DEPARTMENT. AT THIS TIME...POPS ARE ONLY RUNNING
20-30%...BUT WITH ANY STORM...THE POTENTIAL WILL EXIST FOR SVR
WEATHER. THE DEVELOPING NW FLOW TYPICALLY SUPPORTS MORE ACTIVE
SUMMER TYPE STORMS AS LAPSE RATES WILL BE VERY STEEP.
ADDITIONALLY...GUID IS INDICATING A WEAK(BUT PERSISTENT) SFC TROUGH
LINGERING ACROSS A PORTION OF THE CWA NEXT WEEK. THIS WILL SERVE TO
PROVIDE A LOW LEVEL FOCUS AND USUALLY RESULTS IN VERY WARM TEMPS.
THE COMBINATION OF UPPER 90S TEMPS...STEEP LAPSE RATES...SBCAPE 3000
J/KG AND POTENTIALLY SOME MID LEVEL FLOW >20KTS...WILL LEAD TO SVR
STORMS. AT THIS TIME...BEING ON THE EDGE OF THE UPPER RIDGE MAKES IT
A TOUGH FORECAST BECAUSE IT WILL BE A FINE LINE BETWEEN NO STORMS
AND SVR STORMS. EITHER WAY...THE POTENTIAL IS THERE AND WE WILL
BEGIN TO MENTION THIS RISK FOR AT LEAST ISO SVR STORMS SUN-WED IN
THE HWO.
/CME/

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TO PREVAIL INTO TONIGHT.
EXPECT CONVECTION TO END SHORTLY AFTER SUNSET THIS EVENING...WITH
PATCHY FOG FORMING TOWARD DAY BREAK EARLY SATURDAY MORNING. /19/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME/19/03
Hazardous weather outlook, Jun 10, 1:46 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT FRI JUN 10 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
246 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY...

A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
LOCATIONS MAINLY ALONG AND SOUTHEAST OF THE NATCHEZ TRACE CORRIDOR
THIS AFTERNOON INTO THE EARLY EVENING...AND AGAIN SATURDAY AFTERNOON
AND EARLY EVENING. THE MAIN RISK WITH THE MOST INTENSE STORMS DURING
THESE TIMES WILL BE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY...

ISOLATED STRONG AND SEVERE STORMS WILL BE POSSIBLE EACH AFTERNOON
FROM SUNDAY THROUGH WEDNESDAY. HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS WITH THE MOST INTENSE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

19

In the hours before

Special weather statement, Jun 10, 4:40 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
540 PM CDT FRI JUN 10 2011

MSZ065-066-102320-
COVINGTON MS-JONES MS-
540 PM CDT FRI JUN 10 2011

A CLUSTER OF STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER JONES COUNTY AT
539 PM CDT...BETWEEN SOSO AND MOSELLE MOVING WEST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN WEST CENTRAL JONES AND EAST CENTRAL COVINGTON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3150 8943 3172 8952 3174 8936 3153 8926
TIME...MOT...LOC 2239Z 068DEG 7KT 3166 8936

MRM
Special weather statement, Jun 10, 4:44 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CDT FRI JUN 10 2011

MSZ065-102325-
COVINGTON MS-
544 PM CDT FRI JUN 10 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTHEAST OF COLLINS AT 544 PM
CDT...MOVING WEST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS LIGHTNING ARE ALSO POSSIBLE
WITH THIS STORM.

PEOPLE IN CENTRAL COVINGTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3159 8956 3178 8964 3179 8950 3164 8946
TIME...MOT...LOC 2244Z 073DEG 7KT 3171 8951

MRM

The radar

The Mobile radar (KMOB), 100 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Forrest

When
June 10, 5:03 PM CST
Where
Forrest County, 0.91 mi SW of Brooklyn
Measured
0.88 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.060, -89.190

Dime to nickel size hail fell in Brooklyn.

Thunderstorm Wind, Forrest

When
June 10, 5:19 PM CST
Where
Forrest County, 2.76 mi N of Maxie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.010, -89.200

A tree was blown down on Highway 49 just north of Maxie.

Thunderstorm Wind, Smith

When
June 10, 5:25 PM CST
Where
Smith County, Taylorsville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.830, -89.430

Power outages occurred around Taylorsville. Many trees were blown down across town.

Thunderstorm Wind, Marion

When
June 10, 6:40 PM CST
Where
Marion County, Cheraw
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.170, -89.830

A tree fell on a house south of Columbia near Cheraw.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313282, 313280, 313284, 313288.